Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT
Oct 26, 2002

Is the current AZT the exact same from the late 1980s or has it been modified a little to be more effective with less side effects ?

Thanks

Response from Dr. Cohen

It is the same stuff. Surprising enough. Since in the old days it was full of stories of how miserable some were while on it. And now, whether taken in combinations using it as the AZT capsule, or when AZT is already itself combined with other antivirals as a co-formulated tablet (such as Combivir or Trizivir) we hear less about these toxicities.

And there are a few reasons why that might be true - but primarily I'd say it is because when we use it now - we do so in a way that controls HIV - and that allows someone to feel better and that minimizes at least some of the problems that AZT was taking the blame for. And I'd also say we hear less since we know we can change when the toxicities occur - so people are not stuck on it beyond the point of early toxicity. We can change - so we don't have people trying to suffer through it anymore. So those who stay on AZT are those who can tolerate it. Otherwise we'd change it for another med. But if for example nausea occurs beyond a few weeks and it isn't going away, or any other problem - we've got options to go to - and that approach can work well for this and, indeed, for all of our meds.

But, yeah, it is the same chemical...



Previous
just give an estimate already!
Next
after 3 years can i have a break?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement